Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP -- Why 28 days?
Sep 18, 2002

After a possibly risky sexual act (unprotected brief anal sex, as the top or insertive partner), I started PEP (Combivir), first dose 36 hours after possible exposure. Everything I've read tells me I should take the pills twice a day for 28 days. But I've also read (on this site) of some people being given three meds (rather than two) for 14 days. I'm a little confused by that, could you clarify? What is the rationale behind the length of the 4 week prophylactic treatment?

I'm also suffering from quite a bit of fatigue during the day (I'm on day 16 -- having missed one dose inadvertently on day 14), probably exacerbated by the fact that I'm also on an antidepressant known to cause fatigue in some, Effexor XR, dose 150 mgs. How do I counter this fatigue? Would it be reasonable for me to quit the Combivir after 21 days rather than 28?

Response from Dr. Henry

The 28 day course is fairly empiric based on what has been used successfully in the past versus what might work just as well. 28 days would far excede the average survival of HIV in the body unattached to any cell. It is likely that shorter courses and/or use of different meds than the standard meds would be just as effective but experts and docs tend not to deviate from an established practice without good data (hello lawsuit!). KH



Previous
A question about PN.
Next
Hemophiliac with HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement